Neuropathy and Hand-Foot Syndrome from Antibiotic Treatment

There is something I’ve really been struggling with ever since I started treatment in February that I wasn’t even aware could happen to a person until now. When I first started antibiotics with a PICC line in January, I didn’t think it would be a big deal since I had the same treatment before. But after about a month, I started to get burning and stabbing pains in my feet. It wasn’t bad at first, but it got much worse very quickly. It was really painful and any heat applied to my feet would make it much worse. My feet would actually be hot to the touch - it was very strange. We assumed it was an allergic reaction to the medicine, so we tried a different antibiotic. It didn’t go away with that medication or with four other different antibiotics, so it was obviously something else. I had to get my PICC line taken out, stop all treatment, and go on steroids to slow down the adverse reaction. This worked, and after a lot of detox, I tried going on antibiotics again, but slowly. This reaction came back, but because of steroids and vitamin B12 boosters, I was able to keep it under control until I finished treatment.

The problem was that we didn’t know what it was. My doctor is an amazing doctor, but he had never seen this problem with his Lyme patients before. Once we ruled out allergic reactions and peripheral arterial disease (PAD), the only logical cause was nerve damage from sheer toxicity of the antibiotics, which is known as Palmar-Plantar Erythrodysesthesia (Hand-Foot Syndrome). To the extent of my knowledge, this has not been documented as a side effect of antibiotics, but occurs frequently with chemotherapy treatment. Lyme disease is also known to cause neuropathy in the feet, but not to this extent. I did a lot of research on this specific side effect, and a LOT of people complain about it because it is very painful and there is NOTHING you can do to make it less severe when it is the most painful - no solution can provide immediate relief. For example, I took tramadol, tylenol with codeine, and oxycodone (not all at the same time of course) and none of them made the pain go away. I would sit with my feet in ice water for hours at a time to make the swelling and heat go down. The things that do help take a long time to be effective.

If you have been experiencing this problem, here is my advice to you (that I learned from experience and an oncology nurse):

  1. Stop treatment ASAP - it’s not worth it to try and power through

  2. Start steroid treatment - this is what really worked the fastest. This will stop your body from having such an extreme reaction

  3. Take sublingual B-12 - high quality. As much as you can. Vitamin B-12 is the key for nerve repair.

  4. Get vitamin B-12 shots

  5. Avoid heat at all costs - you will have actual burns and blisters on your skin

  6. Keep your feet elevated

  7. If it gets unbearable, go to the hospital - I didn’t want to go at first because I didn’t know what they could possibly do, but the trip to the ER saved me. The ER doctors gave me IV doses of benadryl (50 mg), Solumedrol (125 mg), and Toradol (15 mg). This helped give me a jump start toward healing. I had blisters forming on my toes from the burning and this helped manage the pain and swelling.

This was probably the most painful thing I experienced from my Lyme/treatment. I had my tonsils out in October and the pain from this was worse than the pain the first day after surgery. The worst part about this is that once you have damaged the nerves, they take a very long time to heal, so you CANNOT stop the detox and immunity boosters you are doing. I learned that very recently.

I have been off treatment for about two months now, and I didn’t think it was necessary to take any B-12 anymore, but I was wrong. Two weeks ago my feet started burning again, and it got really bad. Once the inflammation and burning starts it is really hard to bring it down. After only a week I already had five boils on my feet and couldn’t sleep and was crying almost constantly. I started getting B-12 shots as soon as it started and I had started steroids, but it wasn’t enough yet. I finally went to the ER, even though I couldn’t think of what they could do that I hadn’t already tried. They gave me IV steroids, benadryl, and anti-inflammatory, and these helped tremendously. I went home and continued the steroids and vitamin B-12, and it has been tolerable and getting better since then.

Here are some pictures to show the severity of the burning and swelling.

(FYI I am normally extremely pale)

Even from far away you can see the difference in color

This is me vs. my mom. I am normally paler than she is.

You can see the difference in the swelling in the three toes on the left versus the other two.

This was after when the swelling went down, but it leaves my toes purple with the blisters still there.

Thankfully, I didn’t have this in my hands as well. The pictures don’t do it true justice, but this is an introduction and hopefully some answers for someone who also has this.

If anyone has had any experience with this, please tell us about it because I have never seen this with Lyme patients before. Thank you!

#Lyme #Lymedisease #antibiotics #treatment #chronicillness #chronic #neuropathy #chemo #chemotherapy #handfootsyndrome #PICC